Vermont, 2002

Flash Flood in Vermont, May 28, 2002

May 28, 2002 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 28, 12:25 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 28, 12:25 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT TUE MAY 28 2002

DISC...

UPDATE TO INCLUDE FLOOD WATCH CENTRAL AND SOUTHERN TIER ZONES
VALID UNTIL MIDNIGHT TONIGHT.

ATMOSPHERE SUPPORTS AND CURRENT RADAR CONFIRMS SLOW MOVING
AND TRAINING CELLS ALONG OLD STALLED FRONTAL LIFT AREA.
HAIL AGAIN LIKELY TODAY...BUT MOST CONCERN FOR POSSIBILITY
HEAVY 2-4 INCH RAINS CAUSING LOCAL FLOODING.

UPDATED ZONES TO FOLLOW SHORTLY.  TOTALLY NEW DIGITAL
PACKAGE COMING BEFORE 4 PM.

.HYDROLOGICAL STATUS...RVRS W/I BANKS ATTM.  TSTMS W LCLY HVY RN MAY
CAUSE SOME LOCAL FLOODING.

.ALY...FLOOD WATCH UNTIL MIDNIGHT...NYZ047>54-058>61-063>066
AND VTZ013-014-MAZ001-CTZ001.

WILEY

In the hours before

Special weather statement, May 28, 12:08 PM EST, 2 hours 12 minutes before
CTZ001-MAZ001-NYZ032-033-039>043-047>054-058>061-063>066-VTZ013-014-
290100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
108 PM EDT TUE MAY 28 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS MUCH OF EASTERN NEW YORK AND WESTERN NEW ENGLAND.

GENERALLY THIS AREA WILL INCLUDE THE CATSKILLS...THE HUDSON VALLEY
FROM THE CAPITAL DISTRICT SOUTHWARD...EXTREME SOUTHERN VERMONT
...BERKSHIRE COUNTY...AND LITCHFIELD COUNTY.

THE PRIMARY THREAT WILL BE FROM HAIL AND LOCALLY DAMAGING WINDS.

IN ADDITION...SINCE ANY STORMS WILL BE SLOW MOVING THERE IS THE
POTENTIAL FOR LOCALIZED FLOODING IN TORRENTIAL DOWNPOURS.

SHOWERS AND THUNDERSTORM ACTIVITY WILL DECREASE AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

GG
Special weather statement, May 28, 12:12 PM EST, 2 hours 8 minutes before
NYZ063-064-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM CONTINUES IN CENTRAL ULSTER COUNTY...

AT 112 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTHEAST OF RIGGSVILLE...OR 10 MILES NORTH OF ELLENVILLE...
MOVING EAST AT 10 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...SMALL HAIL...AND VERY
HEAVY RAIN...WILL BE NEAR...

OLIVEBRIDGE AT 130 PM EDT...
ROSENDALE AND TILLSON AT 200 PM EDT...
BLOOMINGTON AND HURLEY AT 205 PM EDT...

PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS IS POSSIBLE.
Local storm report, May 28, 1:03 PM EST, 1 hour 17 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0201PM     TUE MAY 28 2002
#2 0000002 000
CBSO WLSR WAPT
07836    FILE 28   BROOME COUNTY EMER SRVCS 911 NY003013P    MAY 28-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO SUTY OFFICER

RE FLASH FLOOD MESSAGE #7835 MAY 28-02

TOWN OF VESTAL EOC NO LONGER ACTIVATED
BROOME COUNTY EMERGENCY MGMT MONITORING SITUATION

AUTH PHONE #: 607 778-1208

AUTH BROOME CO EMERG MANAGER MICHAEL F ASWAD     ROGERS/2-01 PM
OPER - MULVEY,KIMBERLY                1400
Special weather statement, May 28, 1:14 PM EST, 1 hour 6 minutes before
VTZ013-014-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM IN BENNINGTON AND WINDHAM COUNTIES...
AT 212 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHEAST OF WILLIAMSTOWN...MOVING EAST AT 15 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING...SMALL HAIL...AND VERY HEAVY
RAIN...WILL BE NEAR...STAMFORD AT 220 PM EDT...HEARTWELLVILLE AT 230
PM EDT...READSBORO AT 235 PM EDT...WHITINGHAM AT 245 PM EDT...
WILMINGTON AT 250 PM EDT...AND JACKSONVILLE AT 300 PM EDT. RAINFALL
AMOUNTS WILL BE UP TO AN INCH AND A HALF THROUGH 330 PM.
Special weather statement, May 28, 1:18 PM EST, 1 hour 2 minutes before
MAZ001-281845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
218 PM EDT TUE MAY 28 2002

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...
AT 218 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES WEST OF FLORIDA...MOVING SOUTHWEST AT 10 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING...POSSIBLE SMALL HAIL...AND
HEAVY RAIN...WILL BE NEAR...NORTH ADAMS AT 225 PM EDT...
SAVOY AND WILLIAMSTOWN AT 235 PM EDT...CHESHIRE AND NEW ASHFORD AT
245 PM EDT. RAINFALL AMOUNTS WILL BE UP TO AN INCH AND A HALF
THROUGH 245 PM.
Local storm report, May 28, 1:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
256 PM EDT TUE MAY 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    NORTH ADAMS               MA   .75 INCH HAIL
05/28/02   BERKSHIRE

0250 PM    NORTH ADAMS               MA   .88 INCH HAIL
05/28/02   BERKSHIRE

NNNN

The radar

The Albany radar (KENX), 94 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bennington

When
May 28, 2:20 PM EST to 3:20 PM EST
Where
Bennington County, Pownal
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Scattered thunderstorms developed along a quasi-stationary front on the afternoon of May 28. These storms were slow moving and contained torrential rainfall across southern Vermont. Rainfall amounts reached around 3 inches in a couple of hours time in Bennington County. The result was localized flash flooding in Pownal. Routes 346 and sections of Route 7 were flooded in that town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298937.